Alert archive / Virginia / Frost Advisories in 2016
Frost Advisory 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Apr 12, 2016, 2:28 PM EDT for 4 counties in Virginia. It took effect at Apr 13, 2016, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2016, 2:28 PM EDT (18:28 UTC)
- In effect from
- Apr 13, 2016, 2:00 AM EDT
- Expired
- Apr 13, 2016, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981 WWUS71 KRNK 121828 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 228 PM EDT TUE APR 12 2016 ...TEMPERATURES NEAR OR BELOW FREEZING TONIGHT... .HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA TONIGHT AND BRING COLD AIR TO THE REGION. TEMPERATURES WILL BE NEAR OR BELOW FREEZING AND THIS MAY DAMAGE OR KILL SENSITIVE VEGETATION IN AREAS WHERE THE GROWING SEASON IS UNDERWAY. NCZ001-002-018-130400- /O.NEW.KRNK.FZ.W.0008.160413T0600Z-160413T1300Z/ ASHE-ALLEGHANY NC-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE 228 PM EDT TUE APR 12 2016 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. * LOCATIONS...THE NORTHWEST MOUNTAINS OF NORTH CAROLINA. * HAZARDS...BELOW FREEZING TEMPERATURES. * TEMPERATURES...30 TO 32 DEGREES. * TIMING...OVERNIGHT THROUGH EARLY WEDNESDAY MORNING. * IMPACTS...TENDER VEGETATION MAY BE SEVERELY DAMAGED OR KILLED BY BELOW FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ VAZ009-024-130400- /O.NEW.KRNK.FR.Y.0001.160413T0600Z-160413T1300Z/ SMYTH-ROCKBRIDGE- INCLUDING THE CITIES OF...MARION...LEXINGTON...BUENA VISTA 228 PM EDT TUE APR 12 2016 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. * LOCATIONS...SMYTH AND ROCKBRIDGE COUNTIES OF VIRGINIA. * HAZARDS...BELOW FREEZING TEMPERATURES. * TEMPERATURES...IN THE LOW TO MID 30S. * TIMING...OVERNIGHT THROUGH EARLY WEDNESDAY MORNING. * IMPACTS...TENDER VEGETATION MAY BE DAMAGED BY BELOW FREEZING TEMPERATURES NEAR THE GROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE HARMED IF LEFT OUTDOORS AND UNPROTECTED. && $$ MBS
2 follow-up statements
447 WWUS71 KRNK 130337 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1137 PM EDT TUE APR 12 2016 ...TEMPERATURES NEAR OR BELOW FREEZING EARLY WEDNESDAY MORNING... .HIGH PRESSURE CENTERED TO OUR NORTH WILL RESULT IN MAINLY CLEAR SKIES OVERNIGHT. NORTHERLY WINDS WILL BRING COOLER TEMPERATURES WITH READINGS TESTING THE FREEZING MARK TOWARD DAYBREAK WEDNESDAY. PATCHY FROST IS ALSO LIKELY WITH AREAS OF FROST IN THE SHELTERED MOUNTAIN VALLEYS WHERE THE WIND WILL BE NEAR CALM. TEMPERATURES NEAR FREEZING IN THE ADDITION TO THE FROST MAY DAMAGE OR KILL SENSITIVE VEGETATION IN AREAS WHERE THE GROWING SEASON IS UNDERWAY. NCZ001-002-018-131145- /O.CON.KRNK.FZ.W.0008.160413T0600Z-160413T1300Z/ ASHE-ALLEGHANY NC-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE 1137 PM EDT TUE APR 12 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT WEDNESDAY... * LOCATIONS...THE NORTHWEST MOUNTAINS OF NORTH CAROLINA. * HAZARDS...BELOW FREEZING TEMPERATURES. * TEMPERATURES...30 TO 32 DEGREES. * TIMING...THROUGH EARLY WEDNESDAY MORNING. * IMPACTS...TENDER VEGETATION MAY BE SEVERELY DAMAGED OR KILLED BY BELOW FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ VAZ009-024-131145- /O.CON.KRNK.FR.Y.0001.160413T0600Z-160413T1300Z/ SMYTH-ROCKBRIDGE- INCLUDING THE CITIES OF...MARION...LEXINGTON...BUENA VISTA 1137 PM EDT TUE APR 12 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT WEDNESDAY... * LOCATIONS...SMYTH AND ROCKBRIDGE COUNTIES OF VIRGINIA. * HAZARDS...BELOW FREEZING TEMPERATURES. * TEMPERATURES...IN THE LOW TO MID 30S. * TIMING...THROUGH EARLY WEDNESDAY MORNING. * IMPACTS...TENDER VEGETATION MAY BE DAMAGED BY BELOW FREEZING TEMPERATURES NEAR THE GROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE HARMED IF LEFT OUTDOORS AND UNPROTECTED. && $$
240 WWUS71 KRNK 130712 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 312 AM EDT WED APR 13 2016 NCZ001-002-018-131300- /O.CON.KRNK.FZ.W.0008.000000T0000Z-160413T1300Z/ ASHE-ALLEGHANY NC-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE 312 AM EDT WED APR 13 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...THE NORTHWEST MOUNTAINS OF NORTH CAROLINA. * HAZARDS...BELOW FREEZING TEMPERATURES. * TEMPERATURES...30 TO 32 DEGREES. * TIMING...EARLY THIS MORNING. * IMPACTS...TENDER VEGETATION MAY BE SEVERELY DAMAGED OR KILLED BY BELOW FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ VAZ009-024-131300- /O.CON.KRNK.FR.Y.0001.000000T0000Z-160413T1300Z/ SMYTH-ROCKBRIDGE- INCLUDING THE CITIES OF...MARION...LEXINGTON...BUENA VISTA 312 AM EDT WED APR 13 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...SMYTH AND ROCKBRIDGE COUNTIES OF VIRGINIA. * HAZARDS...FROST. * TEMPERATURES...IN THE LOW TO MID 30S. * TIMING...EARLY THIS MORNING. * IMPACTS...TENDER VEGETATION MAY BE DAMAGED BY FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE HARMED IF LEFT OUTDOORS AND UNPROTECTED. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 12, 2:14 PM EDT, 14 minutes earlier.
Area forecast discussion, Apr 12, 2:14 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 214 PM EDT TUE APR 12 2016 .SYNOPSIS... A SLOW MOVING COLD FRONT CROSSES THE AREA TODAY...EXITING TO OUR EAST AND SOUTHEAST TONIGHT. HIGH PRESSURE WILL THEN BUILD OVER THE EASTERN UNITED STATES ON WEDNESDAY AND BRING FAIR WEATHER TO THE REGION THROUGH THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 945 PM EDT TUESDAY... THE COLD FRONT IS ABOUT HALF WAY THROUGH THE REGION ROUGHLY FROM MARION THROUGH LEXINGTON. NOT MUCH CHANCE FOR PRECIPITATION ON THE BACK SIDE OF THE FRONT SAVE FOR SOME LINGERING OROGRAPHIC SPRINKLES BEFORE CLEARING SETS IN THIS AFTERNOON. HOWEVER AREAS EAST OF THE BLUE RIDGE ESPECIALLY SOUTHSIDE AND THE PIEDMONT STILL HAVE GOOD RAIN CHANCES AS THE FRONT WILL BE SLOWING DOWN WITH ADDITIONAL SHORT WAVE ENERGY ROTATING IN BEHIND IT AND SOME DIURNAL INSTABILITY DEVELOPING AHEAD OF IT. A STRAY RUMBLE OF THUNDER IS POSSIBLE BUT THE BEST CHANCES ARE FURTHER OFF TO THE SOUTHEAST SO WILL NOT INCLUDE WITH JUST SHOWERS IN THE FORECAST. WARMER AIR POOLING JUST AHEAD OF THE FRONT WILL HELP BUMP UP TEMPS EAST OF THE RIDGE WITH READINGS GENERALLY 65 TO 70 DEGREES. WEST OF THE FRONT WILL HAVE COLD AIR MOVING IN AND WILL BE LIMITED TO THE 50S. PREVIOUS DISCUSSION... QUESTION FOR THE DAY IS HOW FAST AND FAR SOUTH THE FRONT GETS. SRN STREAM ENERGY WILL SET THE STAGE FOR SLOWING DOWN PROGRESSION OF FRONT WITH MOST MODELS APPEARING TO FINALLY CLEAR THE SOUTHERN CWA BY LATE EVENING. WITH THAT IN MIND THE MODELS FOLLOWED EARLY WERE THE 00Z HI-RES ARW/00Z NAM AND 05Z HRRR....THEN MORE TOWARD THE NAM/ECMWF THIS AFTERNOON AND TONIGHT. WILL SEE THE MOST SHOWER COVERAGE AFTER DAYBREAK FROM THE NC MTNS NE ALONG AND EAST OF THE BLUE RIDGE...WITH DRYING TAKING SHAPE OVER THE MOUNTAINS OF WV BEFORE NOON. WITH SOME HOLD UP IN THE FRONT AS WAVES OF LOW PRESSURE MOVE ALONG IT BY LATE MORNING THROUGH THE AFTERNOON EXPECT NUMEROUS SHOWERS TO LAST THROUGH AT LEAST MID AFTERNOON FROM THE NC PIEDMONT INTO SOUTHSIDE VIRGINIA. TOTAL RAINFALL AMOUNTS HAVE BEEN REDUCED...SO NOW EXPECT AROUND TENTH OF AN INCH OR LESS FROM THE NEW RIVER VALLEY NORTHWEST TO SE WV...TO ABOUT ONE-QUARTER TO ONE HALF INCH SOUTHEAST OF THE BLUE RIDGE. RIDGE TO THE NORTHWEST WILL SHIFT WINDS TO THE NORTH TO NORTHEAST AND DRIER AIR WILL MOVE IN ALLOWING FOR SUNSHINE TO REACH AREAS WEST OF THE BLUE RIDGE BY MID AFTERNOON...WITH CLEARING REACHING THE SE CWA BY MIDNIGHT. SHOULD SEE SOME COLDER AIR WORK IN LATE...AND WITH WINDS WEAKER OVERNIGHT AND SKIES STAYING CLEAR SOME PATCHY FROST IS POSSIBLE IN THE SOUTHERN SHENANDOAH VALLEY AND ALSO FOR SMYTH COUNTY VA INTO THE NC MOUNTAINS WHERE THE GROWING SEASON HAS STARTED. HOWEVER...DRIER AIRMASS WILL PREVENT A GOOD AMOUNT OF FROST...SO AT THE MOMENT WILL NOT BE ISSUING ANY FROST HEADLINES. FOR TEMPS...TODAY WILL BE COOLER THAN MONDAY...BUT STILL SEASONABLE WITH HIGHS RANGING FROM THE MID TO UPPER 50S MOUNTAINS...TO MID 60S EAST. TONIGHT...LOW TEMPS WILL RANGE FROM THE LOWER TO MID 30S MOUNTAINS...TO UPPER 30S TO LOWER 40S EAST. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 200 AM EDT TUESDAY... SPLIT FLOW ALOFT IS ADVERTISED BY ALL MODELS TO BECOME MORE BLOCKY AS THE WEEK UNFOLDS. DIVISION BETWEEN NORTHERN AND SOUTHERN JET STREAMS WILL BECOME MORE EVIDENT WITH TIME...MODEL TRENDS SUGGESTING FORMATION OF AN OMEGA BLOCK WITH RIDGE OF HIGH PRESSURE SETTING UP OVER THE EASTERN CONUS BOUND BY CUTOFF LOWS OVER THE WESTERN ATLANTIC AND ROCKIES...IN ADDITION TO A THIRD SMALLER CIRCULATION OVER THE DEEP SOUTH. AS WE EVOLVE INTO THIS WEATHER PATTERN OUR FORECAST AREA WILL BE ON THE EAST SIDE...RELATIVELY COOL/DRY SIDE OF THE BUILDING UPPER RIDGE WHICH SUGGESTS AN EXTENDED PERIOD OF DRY NORTHEAST WIND FLOW. IN SPITE OF THE COOLISH THICKNESSES...THE APRIL SUN WILL ACTUALLY MAKE IT FEEL QUITE NICE WITH DAILY HIGHS IN THE 60S. THE NIGHTS HOWEVER...WILL BE CRISP AND COOL...THE DRY AIRMASS PROMOTING A LARGE DIURNAL/NOCTURNAL TEMPERATURE SPREAD...WITH OVERNIGHT LOWS IN THE 30S...AND THE POTENTIAL FOR SCATTERED FROST IN THE MOUNTAIN VALLEYS. && .LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 330 PM EDT MONDAY... THE UPPER LEVEL PATTERN WILL BECOME BLOCKY WITH A LARGE TROF IN THE WEST AND A BROAD RIDGE IN THE EAST. HOWEVER THERE IS A WEAKNESS IN THE EASTERN RIDGE WITH SOME TROFFINESS OVER THE SOUTHEAST US...BUT OVER TIME THIS WILL BE SUPPRESSED FURTHER SOUTH AND NOT BE A FACTOR IN OUR WEATHER. THIS WILL ALLOW HIGH PRESSURE SURFACE AND ALOFT TO DOMINATE AND BRING US FAIR WEATHER THROUGH THE WEEKEND. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 210 PM EDT TUESDAY... HIGH PRESSURE IS BUILDING IN BEHIND A COLD FRONT AND BRINGING VFR CONDITIONS BACK TO TAF SITES. EXPECT ALL SITES TO BE VFR BY LATE THIS AFTERNOON AND REMAIN THAT WAY THROUGH THE END OF THE PERIOD. GUIDANCE IS GIVING A SIGNAL FOR FOG AT KBLF OVERNIGHT BUT GIVEN EXPECTED EXPECTED DEW POINTS AND LACK OF SATURATION IN THE BOUNDARY LAYER THIS LOOKS QUITE OVERDONE SO WILL NOT INDICATE ANY OBVIS. AS HIGH PRESSURE CONTINUES TO BUILD IN AND DEVELOPS A DRY WEDGE DOWN THE EASTERN SEABOARD NELY FLOW WILL ENHANCE ESPECIALLY AT KLYH AND KDAN BUT DO NOT EXPECT ANY SIGNIFICANT GUSTS THROUGH THE PERIOD. EXTENDED DISCUSSION... VFR CEILINGS AND VISIBILITIES ARE EXPECTED THROUGH THE END OF THE WEEK INFLUENCED BY STRONG HIGH PRESSURE OVER THE NORTHEAST. WILL HAVE TO WATCH FOR SOUTHERN STREAM SYSTEM LATE IN THE WEEK AS IT MOVES TOWARD THE SOUTHEAST ON WHETHER IT DRAWS MOISTURE TOWARD DANVILLE...BUT CONFIDENCE IS LOW ON THIS SCENARIO. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...MBS/WP NEAR TERM...MBS/WP SHORT TERM...PM LONG TERM...DS/MBS AVIATION...MBS/WP
Hazardous weather outlook, Apr 12, 3:40 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 340 AM EDT TUE APR 12 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-130745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 340 AM EDT TUE APR 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Frost Advisories in Virginia, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.